advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Temple City, California, USA:

My three year old son, diagnosed nine months ago with Type 1 diabetes, takes 1 1/4 units of NPH at bedtime with a 15 gram snack and usually stays high, above 250, until about 2 A.M. when he frequently goes below 100. We have to give juice. What are the best complex carb snacks to give him or would you adjust his insulin? He is very sensitive to H at night.

Answer:

As a rule, I'd prefer to adjust the insulin dosage. In your son's case, even I don't know his pre-dinner dose of Regular, if any. A proper waiting time between the shot and the beginning of the meal would decrease post-absorptive increase in blood sugar reducing then the risk for hypos around 2-3 A.M. Lispro could be useful as well. NPH injected in the buttocks shouldn't decrease blood sugar over the night so deeply to cause hypo whilst controlling blood sugar levels up to dawn. As far as diet is concerned, protein-rich foods act increasing blood sugar slower on a long term basis and are most indicated to keep blood sugar from descending over the night. A diabetes dietitian could be helpful how to handle your son's diet.

MS

DTQ-20000521171225
Original posting 23 Jun 2000
Posted to Hypoglycemia and Meal Planning, Food and Diet

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.